Medline ® Abstract for Reference 20
of 'MDMA (ecstasy) intoxication'
Hyperthermia in psychostimulant overdose.
Callaway CW, Clark RF
Ann Emerg Med. 1994;24(1):68.
Psychostimulant drugs such as amphetamines, amphetamine derivatives, and cocaine produce a variety of potentially lethal effects, and an understanding of these toxic effects is important for emergency physicians. While some effects of psychostimulant poisonings such as cardiovascular compromise and seizures have been discussed extensively, other metabolic derangements such as hyperthermia are less well characterized. In fact, hyperthermia is a common feature of severe-to-lethal poisonings and may be the primary mode of demise in some patients. Animal studies confirm that drug-induced hyperthermia alone can be lethal in some species, although other toxic effects may predominate at different drug doses or rates of administration. In non-lethal poisonings, hyperthermia can produce rhabdomyolysis, leading to further morbidity. Clinical reports and animal studies indicate that hyperthermia is a primary effect of psychostimulant drugs and can occur independently of seizures or increased motor activity. Furthermore, activation of particular dopamine receptors in the central nervous system appears to mediate psychostimulant-induced hyperthermia. The literature suggests cooling and tranquilization of psychostimulant-poisoned patients after cardiovascular stabilization. Paralysis and mechanical ventilation may be required. The involvement of dopamine receptor activation in psychostimulant toxicity suggests that dopamine-blocking neuroleptic drugs may be a useful adjunct to current treatment regimens. However, further studies are required to assess this approach. In summary, hyperthermia is a potentially lethal but treatable manifestation of severe psychostimulant poisoning.
Department of Emergency Medicine, University of California San Diego School of Medicine.